A Rare Case of Fixed Drug Eruption due to Ondansetron

Iran J Med Sci. 2017 Sep;42(5):497-500.

Abstract

Fixed drug eruption (FDE) is a unique type of cutaneous drug reaction that typically recurs in the identical locations on re-exposure to the attributed drug. FDE is characterized by the appearance of a single or multiple sharply demarcated violaceous erythematous plaques which heal with residual hyperpigmentation. A 27-year-old woman presented with multiple dark patches over her eyelids, mouth, lips, and shoulders of 1 week's duration. These lesions followed multiple erythematous plaques over the same areas which appeared within 4 hours of the intake of an ondansetron tablet, 12 days previously. The case was diagnosed as post-inflammatory hyperpigmentation following ondansetron-induced FDE. There was an identical episode 1 year earlier due to the intake of the same drug. The causality assessment pointed toward a probable/likely association as per the Naranjo algorithm and the WHO-UMC scale. There have been only a few cases of FDE due to ondansetron in the reported literature.

Keywords: 5HT3 receptor antagonists; Fixed drug eruption; Hyperpigmentation; Ondansetron.

Publication types

  • Case Reports